The findings of this study, published in the journal BMC Medicine, shouldn't discourage the use of these supplements, said Dr. Olivier Fontaine, a diarrhea expert at the World Health Organization.
"Evidence on the efficacy of zinc in the management of diarrhea comes from the results of many clinical trials conducted in hospitals and communities throughout the world over the last 15 to 20 years," Fontaine said, BBC News reported. "Therefore one single negative study cannot dismiss these accumulated evidences that were well reviewed in a couple of meta-analyses."
Diarrhea causes about 4 percent of deaths worldwide.
Secondhand Smoke Lowers Kids' Antioxidant Levels: Study
Exposure to secondhand smoke appears to lower children's levels of antioxidants, which are believed to help prevent cell damage, says a U.S. study.
Researchers looked at more than 2,000 children, ages 6 to 18 years, and found an association between secondhand smoke exposure and lower levels of antioxidants, United Press International reported.
The higher the children's blood levels of cotinine -- a byproduct of metabolizing tobacco smoke -- the lower their levels of antioxidants. The study was presented at the Pediatric Academic Societies annual meeting, in Baltimore.
"We don't know enough yet to say that this group of children need supplements to make up for the antioxidants they're losing, but it's always wise to feed children an abundance of fruits and vegetables high in antioxidants and other healthy nutrients," Dr. Karen Wilson, of the University of Rochester Medical Center in New York, said in a news release, UPI reported.
Ranbaxy Announces U.S. Recall of Antibiotic
A U.S.-wide recall of an antibiotic used to treat urinary tract infections has been announced by India-based drug maker Ranbaxy. The recall of 100-milligram capsules of nitrofurantoin was prompted by manufacturing problems.
"Certain lots of the products were determined to not be in conformity with the approved laboratory specifications," said a statement released by Ranbaxy, which gave no details about the problems, Agence France Presse reported.
"To the best of Ranbaxy's knowledge, the recalled product is unlikely to produce any serious adverse health effects," the company said, but added that there was "a remote possibility that the non-conforming product may increase the incidence" of nausea and vomiting.
Last fall, the U.S. Food and Drug Administration banned imports of more than 30 generic drugs produced by Ranbaxy because of manufacturing problems, AFP reported. Earlier this year, the FDA accused Ranbaxy of falsifying data and test results in approved and pending drug applications.
In 2007, Ranbaxy recalled 73 million tablets of the epilepsy drug gabapentin after it was discovered that impurities in the drug exceeded permissible limits.